Winter Storm, Addison
- When
- January 4, 4:00 AM EST to 3:00 PM EST
- Where
- Addison forecast zone
- Property damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A storm system over Virginia Friday morning (1/3/03) moved to coastal New Jersey Friday evening and then to near Cape Cod Saturday morning (1/4/03). Snow spread across the area late Friday afternoon, and became heavy at times late Friday night into Saturday morning.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system over Virginia Friday morning (1/3/03) moved to coastal New Jersey Friday evening and then to near Cape Cod Saturday morning (1/4/03). Snow spread across the area late Friday afternoon, and became heavy at times late Friday night into Saturday morning. Accumulations were generally between 12 and 20 inches. South Lincoln (Addison county) reported 18 inches, Shelburne (Chittenden county) received 19 inches. Stowe (Lamoille county) reported 20 inches, while Waitsfield (Washington county) received 17 inches. Roads were treacherous. Numerous minor traffic accidents were reported. One accident resulting in a serious injury in Chittenden county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 4, 2:55 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
255 AM EST SAT JAN 4 2003
COORD WITH MOST SURROUNDING WFOS VIA WWE TELCO...THANX. WILL BE
HANGING ONTO ALL CURRENT HEADLINES WITH THIS FCST PACKAGE.
STORM SYS TO MOVE TO THE EAST OF NEW ENG TODAY. 00Z GFS APPEARED TO
HAVE A DECENT HANDLE ON THE POSN/STRENGTH OF THIS STORM AT AROUND
06Z. HI PRESS RIDGE TO BUILD INTO THE FA FROM THE WEST TONITE AND ON
SUN. WK STORM SYS TO SLIDE TO THE SOUTH OF THE FA ON SUN NITE/MON.
UPR TROF TO MOVE UP ACRS THE FA TODAY. ANOTHER UPR TROF TO MOVE DOWN
ACRS THE FA ON MON/MON NITE.
00Z 10KM TAQ RUC SHOWS TEMPS TO BE IN THE MID TEENS-M20S TODAY WITH
NORTHERLY SFC WINDS AT 5-15 KTS. T1MAX TEMPS ARE IN THE M20S-L30S
TODAY AND LOOK A TAD ON THE WARM SIDE BASED ON EXPECTED PCPN TODAY.
FEW TWEAKS TO FIRST PERIOD TEMPS/WINDS BASED ON THIS DATA AND CURRENT
MESONET OBS. PLENTY OF LOW-LVL MSTR TO AFFECT THE FA TODAY. BEST
DYNAMIX TO AFFECT VT AND PTS EAST TODAY. PW VALUES LOOK TO BE AOB
0.5 ACRS THE FA TODAY. THIS BASICALLY CONFIRMED BY NY/NH FSL GPS IPW
SITES. RUC SHOWS STEADY SN TO AFFECT MUCH OF THE FA TODAY (LEAST ACRS
NRN NY STATE) THRU AT LEAST 21Z.
H85 CAA TO TAKE PLACE ACRS THE FA TODAY...TONITE...AND ON
SUN NITE/MON. NEUTRAL ADVECTION TO AFFECT THE FA FOR MUCH OF SUN.
BEST LOW-LVL MSTR ADVECTION TO STAY TO THE EAST OF THE FA TODAY...
WITH SOME LOW-LVL MSTR ADVECTION TO AFFECT THE FA ON TUE/TUE NITE.
LOW-LVL MSTR TO LINGER ACRS THE FA TONITE AND ON SUN AND INCREASE
AGAIN ACRS THE FA ON SUN NITE/MON. LOW-LVL DRYING TO TAKE PLACE ACRS
THE FA ON MON NITE. MORE LOW-LVL MSTR TO AFFECT THE FA BY LATER ON
TUE/TUE NITE. LOW-LVL LAPSE RATES LOOK TO BE HI TODAY ACRS SE VT.
MID-LVL MSTR TO CONT TO AFFECT THE FA TODAY AND LINGER INTO TONITE.
SOME MID-LVL DRYING TO TAKE PLACE ACRS THE FA ON SUN...THEN MORE
MID-LVL MSTR TO AFFECT THE FA ON SUN NITE/MON. PW VALUES LOOK TO BE
AROUND 0.3 ACRS THE FA TONITE.
00Z GFS/NGM QPF FOR THE REST OF THIS CURRENT STORM (THRU AROUND 00Z
TONITE) LOOKS TO BE FROM 0.3 ACRS THE WRN ZONES TO 0.5-0.6 ACRS VT.
BUFCAN/88D MOSAIC SHOWS SOME BANDS OF SN MOVING NORTH ACRS MUCH OF
THE CENTRAL/ERN FA ATTM. EARLIER REPORTS HAD AT LEAST 2-3 ACRS SRN
VT AND LESSER AMTS (IF ANY) TO THE NORTH OF THERE. WOULD EXPECT
ROUGHLY ANOTHER 5-15 OF SN POSSIBLE ACRS THE FA FROM NW TO SE FOR
THE REST OF THE DURATION OF THIS STORM. HAVE RE-GROUPED A FEW ZONES
BASED ON EXPECTED RADAR TRENDS TODAY. HAVE ALSO TONED DOWN SN AMTS
ACRS MUCH OF THE NRN TIER ZONES BASED ON LACK OF SNOWFALL ACRS THERE
THRU AROUND 05Z TONITE. BEST CHC FOR WARNING CRITERIA SN LOOKS TO BE
ACRS THE SRN TIER ATTM.
PCPN EXPECTED TO LINGER THE LONGEST ACRS THE N-NE PORTIONS OF THE FA
INTO AT LEAST EARLY TONITE. CHC POPS CONT TO SEEM LIKE A GOOD IDEA
DURING THE SUN NITE THRU TUE TIME-FRAME. NO OTHER MAJOR CHANGES TO
PREVIOUS ZFP.
WRK ZONES OUT UNDER ALBWRKCWF. FINAL ZFP BY 4 AM. NEW WSWBTV BY
5 AM.
.BTV...WINTER STORM WARNING TODAY NYZ028>031-034-035-VTZ001>012
WINTER WX ADVISORY TODAY NYZ026-027.
MURRAYNYZ026>031-034-035-VTZ001>009-031245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 605 AM EST FRI JAN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY A LOW PRESSURE AREA OVER THE SOUTHEASTERN U.S. WILL MOVE NORTHEAST AND REDEVELOP OFF THE MID ATLANTIC COAST THIS AFTERNOON. SNOW WILL DEVELOP ACROSS THE REGION BY THIS AFTERNOON...AND CONTINUE INTO TONIGHT...AND BECOME HEAVY AT TIMES TONIGHT ACROSS CENTRAL AND SOUTHERN VERMONT. .DAYS TWO THROUGH SEVEN... THE LOW PRESSURE AREA WILL BE JUST SOUTH OF CAPE COD BY DAYBREAK ON SATURDAY MORNING. SNOW WILL CONTINUE INTO SATURDAY MORNING...BEFORE TAPERING OFF TO SCATTERED SNOW SHOWERS SATURDAY AFTERNOON. THE HEAVIEST SNOWFALL FROM THIS STORM WILL BE ACROSS CENTRAL AND SOUTHERN VERMONT...WHERE A FOOT OR MORE IS LIKELY. THE SNOWFALL AMOUNTS FROM THIS STORM WILL BE LESS THE FURTHER NORTH YOU GO... WITH LOCATIONS NEAR THE CANADIAN BORDER SEEING THE LEAST AMOUNT OF SNOW. THE REMAINDER OF THE REGION WILL SEE SNOWFALL AMOUNTS OF 2 TO 6 INCHES BY SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... NO SKYWARN ACTIVATION IS REQUIRED AT THIS TIME...BUT SPOTTERS ARE REQUESTED TO RELAY SNOWFALL REPORTS FROM THIS STORM TO THE NATIONAL WEATHER SERVICE OFFICE IN BURLINGTON.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341074, 5341075, 5341076, 5341077.